Avalanche, Teton & Gros Ventre Mountains
- When
- December 9, 7:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A snowboarder triggered a soft slab avalanche on the south side of Teton Pass at 0700MST on Sunday, December 9. The avalanche occurred on a greater than 45-degree slope.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A snowboarder triggered a soft slab avalanche on the south side of Teton Pass at 0700MST on Sunday, December 9. The avalanche occurred on a greater than 45-degree slope. The snowboarder had to deploy an emergency air bag collar to ride out the avalanche.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 9, 2:33 AM MST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 233 AM MST SUN DEC 9 2012 .SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT NIGHTTIME WRAP AROUND SNOW SHOULD END BY MORNING WITH THE EXCEPTION OF SOME LINGERING LIGHT SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS. BY NOON SNOW SHOULD BE FINISHED WITH SOME SUNSHINE. THE QUESTION OF THE DAY IS FOR HIGH TEMPERATURES. WITH A BUBBLE SURFACE HIGH DROPPING IN EXCEPT LITTLE MIXING. DAYTIME HIGHS COULD BE THE COOLEST YET THIS YEAR ACROSS SOME BASIN AND VALLEY LOCATIONS WITH HIGHS LIKELY STAYING IN THE TEENS AND IN SOME LOCATIONS THE SINGLE DIGITS IN THE MOST PROTECTED LOCATIONS. THE NEXT WEATHER PROBLEM THAT WILL VEX THE REGION WILL BE A SHORT WAVE AND SOME WARM ADVECTION THAT EVENTUALLY MOVES INTO THE WESTERN MOUNTAINS TONIGHT WITH THE NEXT SNOW EVENT. THIS SYSTEM WILL TO HAVE LESS MOISTURE TO WORK WITH THAN THE PREVIOUS ONE ALONG WITH FEWER UPPER LEVEL DYNAMICS. FOR NOW WE HAVE KEPT SNOWFALL AMOUNTS BELOW ADVISORY IT LOOKS FAIRLY LIKELY EVERYONE IN THE HIGHER ELEVATIONS WILL SEE A FEW INCHES. MOST REGIONS EAST OF THE DIVIDE WILL SEE LITTLE OR NOTHING WITH THE EXCEPTION OF THE BIGHORN RANGE WHERE THERE COULD BE A FEW INCHES. ANOTHER ISSUE WILL BE THE WIND ACROSS AREAS DOWNWIND OF THE ABSAROKAS AND ACROSS THE SOUTHWESTERN WIND CORRIDOR. MODELS SHOW THE PRESSURE GRADIENT TIGHTENING UP QUITE A BIT ACROSS THE REGION LATER TONIGHT. MOST MODELS DO SHOW THE WINDS REMAINING BELOW WARNING CRITERIA BUT THERE COULD BE WIND GUSTS TO 50 TO 55 MPH ACROSS THE GREEN AND RATTLESNAKE RANGES AND UP TO 60 MPH ACROSS THE USUAL SUSPECT AREAS EAST OF THE ABSAROKAS SUCH AS CLARK. THE DAY SHIFT WILL HAVE TO KEEP AN EYE ON THIS IN CASE ANY HIGHLIGHTS ARE NEEDED. WINDS COULD ALSO PLAY HAVOC WITH TEMPERATURES AS RISING TEMPERATURES MAY OCCUR WITH DOWNSLOPING FLOW EAST OF THE ABSAROKAS. EXPECT WARMER TEMPERATURES ON MONDAY WITH HIGH TEMPERATURES GETTING CLOSER TO SEASONAL AVERAGES. THE FORECAST GETS A BIT MORE MUDDLED STARTING MONDAY NIGHT. THE MODELS DO KEEP WESTERLY UPSLOPE FLOW OVER THE WESTERN PORTION OF THE STATE SO WE HAVE KEPT MAINLY CHANCE POPS ACROSS THE REGION. THERE ARE DIFFERENCES ON QPF AMOUNTS SO FOR NOW WE BLENDED CONTINUITY WITH THE MODELS. BY TUESDAY NIGHT SNOW SHOWERS WEST OF THE DIVIDE MAY DECREASE AS SOME RIDGING BUILDS ACROSS THE AREA AND SHUTS THE MOISTURE FURTHER NORTH INTO MONTANA. MEANWHILE...EAST OF THE DIVIDE EXCEPT MAINLY DRY WEATHER WITH LOCALLY GUSTY WINDS ACROSS THE SOUTHWESTERN WIND CORRIDOR AND DOWNSTREAM OF THE ABSAROKAS. TEMPERATURES SHOULD AVERAGE FAIRLY CLOSE TO SEASONAL NORMALS. .LONG TERM...WEDNESDAY THROUGH SUNDAY AS HAS BEEN THE TREND WEDNESDAY IS NOW DRY ASIDE FROM SOME LIGHT SNOW IN THE FAR WEST AS MOISTURE IN A SW FLOW MOVES INTO THAT AREA. A WEAK WEATHER SYSTEM MOVES ACROSS MONTANA THURSDAY AND THROUGH WY THURS AFTERNOON AND NIGHT. THIS WILL BRING SOME LIGHT SNOW TO THE NORTHERN MOUNTAINS. MEANWHILE THE SOUTHERN ENERGY HEADS TO SOUTHERN CALIFORNIA. GFS AND ECMWF MODELS ARE IN LESS AGREEMENT FRIDAY THROUGH SUNDAY. THE ECMWF TAKES THE SOUTHERN CALIFORNIA WEATHER SYSTEM ACROSS THE FOUR CORNERS FRIDAY AND INTO THE CENTRAL PLAINS FRI NIGHT. THE GFS IS ABOUT 12 HOURS SLOWER WITH THIS MOVEMENT. MEANWHILE THE GFS MODEL DROPS ANOTHER WEATHER SYSTEM INTO THE PAC NW FRIDAY AND MOVES IT SOUTHEAST INTO UTAH FRI NIGHT. THIS COULD BRING SOME PRECIP TO WESTERN WY DURING THAT TIMEFRAME. THE ECMWF MODEL IS MUCH FARTHER WEST WITH A WEATHER SYSTEM AND DRAGS IT TO SOUTHERN CALIFORNIA FRI NIGHT. GFS DEVELOPS A NW FLOW ALOFT OVER THE REGION FOR SATURDAY AND SUNDAY WITH PRECIP FOR THE WESTERN MOUNTAINS AND A CHANCE IN THE VALLEYS. THE ECMWF MODEL VERY DIFFERENT WITH A TROUGH FORMING OVER THE WEST COAST SATURDAY AND MOVING TOWARD THE ROCKIES SUNDAY. FOR TONIGHT I HAVE LEANED TOWARD THE GFS AND KEPT THE CHANCE OF PRECIP IN THE WEST AND SOUTH FRIDAY THEN IN THE WEST SATURDAY AND SUNDAY. MOSTLY DRY FOR THE EAST AND NORTH FRIDAY THROUGH SUNDAY. WILL SEE HOW THE NEXT FEW RUNS LOOK AND MAKE ADJUSTMENTS IF SOME CONSISTENCY IS OBSERVED. AS FOR TEMPS...SEASONAL HIGHS AND LOWS WED THROUGH SUNDAY WITH MINOR DAY TO DAY FLUCTUATION. && .AVIATION.../12Z ISSUANCE/ EAST OF THE CONTINENTAL DIVIDE...AREAS OF MVFR/IFR CONDITIONS IN -SN WILL GRADUALLY IMPROVE THROUGH THE EARLY MORNING. VFR CONDITIONS WITH MAINLY UNLIMITED CIGS WILL PREVAIL AFTER 15Z. A LEE SIDE SURFACE TROUGH WILL STRENGTHEN LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WITH INCREASING SW WINDS THROUGH THE WIND CORRIDOR BTWN KRKS-KCPR AND DOWNSLOPE WINDS ALONG THE EAST SLOPES OF THE DIVIDE AND BIGHORN RANGE...STEEP INVERSIONS AND AREAS OF LLWS DEVELOPING BTWN THE WARMER AIR ALOFT AND COLD AIR TRAPPED IN THE BASINS. WEST OF THE CONTINENTAL DIVIDE...MT TOPS WILL REMAIN PARTIALLY OBSCURED OVERNIGHT WITH ISOLD/WDLY SCT IFR/MVFR -SHSN. VFR CONDITIONS AND UNLIMITED CIGS WILL PREVAIL AFTER 12Z SUNDAY. CLOUDS WILL INCREASE WITH LOWERING CIGS AFTER 00Z MONDAY AHEAD OF AN APPROACHING CLIPPER SYSTEM. IFR/MVFR -SN WILL INCREASE NW-SE 03Z-12Z MONDAY WITH THESE CONDITIONS ALONG WITH MTN OBSCURATIONS BECOMING WIDESPREAD VCNTY AND N OF A KAFO-KPNA LINE BY 12Z MONDAY. && .FIRE WEATHER... TEMPERATURES WILL REMAIN COLD SUNDAY AND MONDAY WITH AREAS IN THE WEST SEEING LOWS FROM ZERO TO 10 BELOW. LOWS EAST OF THE CONTINENTAL DIVIDE WILL GENERALLY BE FROM ZERO TO 10 ABOVE. HIGHS WILL BE IN THE TEENS AND 20S IN THE WEST AND IN THE UPPER 20S TO MID 30S EAST. ONLY A FEW LIGHT SNOW SHOWERS WILL FALL IN THE MOUNTAINS TODAY. THE NEXT SYSTEM THEN APPROACHES SUNDAY NIGHT AND MONDAY WITH THE NEXT CHANCE OF SNOW. WINDS WILL BECOME GUSTY ACROSS THE MOUNTAIN PEAKS AND DOWNWIND OF THE ABSAROKAS SUNDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HATTINGS LONG TERM...AR AVIATION...AEM FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SUN DEC 9 2012 WYZ001>020-022>030-101300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SUNDAY...COLD WITH HIGH TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL. TONIGHT...ANOTHER STORM MAY PRODUCE ACCUMULATING SNOWFALL ACROSS THE WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY...ACCUMULATING SNOW IS LIKELY ACROSS THE FAR WEST. TUESDAY THROUGH SATURDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OVER THE NEXT FEW DAYS. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 243 AM MST SUN DEC 9 2012 WYZ015-017-018-091200- LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 243 AM MST SUN DEC 9 2012 A COUPLE OF BANDS OF SNOW WILL CONTINUE DRIFTING SLOWLY WESTWARD THROUGH THE AREA THROUGH 5 AM. AREAS WHERE THE SNOW BAND PERSISTS COULD SEE A QUICK INCH OR TWO OF SNOW. MOTORISTS SHOULD BE ALERT FOR SLICK ROADWAYS AND RAPID DECREASES IN VISIBILITY. HATTINGS
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416635.